Seroquel

Seroquel or Quetiapine Fumarate is the most recent medication I have been prescribed for the treatment my chronic depression. This is the first time I’ve been trying one drug without the accompaniment of others, anti-psychotics such asOlanzapine. Have been researching as I best can, on the Internet and by reading of others’ experiences of the drugs they’ve been given.

The most significant factor about my current use of Seroquel is the fact that I am using it as a monotherapy i.e. on its own without accompaniment. For the first time I am able to judge effects, good , bad  and merely interesting, without having to take anything else into account. (Goes without saying that alcohol and cannabis are not part of any monotherapy, that the effect of either compromises any medication.)

So far in my mentalist career I have not suffered any notable physical side-effects. The only one of note was the double vision caused by Carbemazepine. I rang my CMHT (this link provides a very helpful definition of Community Mental Health Teams) who advised me to desist immediately; my vision was back to its slightly myopic normal within 24 hours. Phew!

Interesting dreams are a factor for me but not in any way distressing, http://www.crazyboards.org/forums/index.php/topic/4042-seroquel-dreamsnightmares/ records some of the effects that others have experienced. I suppose that if I was getting therapy from a Freud og Jung based clinician, I would keep a notebook or dictaphone at my bedside but I prefer to go back to sleep. Everyone dreams all the time; the awareness/memory of a dream comes only in the milliseconds  between sleep and consciousness.

Structure, structure, structure screams my internal editor.

Most important (side)effect is that Seroquel at 400mg a day works for me as an anti-depressant so I will tolerate almost any side-effect up to but not including death.It is such a relief to start being alive again, hooray for AstraZeneca. Boo hiss for any mention of big pharma but this particular offering is working for me, some of the products do work as intended for some of the people some of the time.

Legs: I made a call to CMHT and around the Madosphere a couple of weeks ago when my legs were dysfunctional to the extent that I could not stand without holding on to something. Still not right but that particular effect is lessening so that I can walk though I have to be careful. Northing dramatic like spasms or cramps, the effect I can best describe is that of pins and needles without any tingling.

Sleep: is generally good, I am not rendered comatose and I can wake up and function early if I must although I need a couple of hours in which to get going and depend on a complex set of twatchecks (wallet, phone, keys, satnav, glasses etc.) before I venture forth. Not absent-minded but I do have to be deliberate and make sure that I put things where I’ll find them again. Of course that may not be a medication effect, might just be early onset dementia.

Appetite: many people have reported weight gain as an undesirable side effect but I guess I have a margin for that since my metabolism seems to burn off whatever it’s given to deal with. I am not therefore too worried about the just-as-if-I-had-been-smoking-dope type munchies.

Anxiety: nothing to report, I can function socially and am confident enough to be able to make my excuses and leave if any particular social situation is not where I want to be.

Memory: still functional, short term memory is good enough to attempt and achieve complex computer tasks like completely initialising then reviving very poorly computers without having to write everything down. Beginning to have trouble remembering names of people and things but that’s probably just an age thing.

 

 

And half a year later, now down to 200mg hoping that the anhedonic sedation will ease 🙂

Advertisements

About warriet

little known
This entry was posted in bipolar, Dear Diary, mentalist, Uncategorized. Bookmark the permalink.

14 Responses to Seroquel

  1. CYNTHIA GONZALEZ says:

    Sounds pretty ok for you so far. All your words are all tooo fimiliar to me. You are in my opinion still in the beggining of the seroquel “game”. I wish you the best of luck. I am always here to chat with.

  2. warriet says:

    Sleep can be problematic; last night nearly eleven hours yet I am going to need the next three to be together enough to make psychiatric appointment at 1500.

  3. lost1234 says:

    Seroquel knocks me out and leaves me with a hangover the next day for at least two hours. Speech is also a problem i found that i was slurring my words and people thought i was on the sauce. I’ve just been prescribed it again in conjunction with my other medication but i just can’t face the side effects. Good luck i hope it continues to work for you.

    • warriet says:

      thank you for sharing your not-good experience, Seroquel as a bipolar depressive monotherapy is still working for me although I am sometimes clumsy, I do not feel hungover but I need to allow a couple of hours to get going. I manage this by taking the 400mg 12 hours before I need to so anything/go anywhere. I am putting on weight, albeit from a light starting point; this is something that the prescribing psychiatrist is monitoring by weighing me every visit. I still wonder about the side effects of combinations of drugs as there is very little research into this. Fingers crossed I’ll stay good as I am but I will blog any changes.

  4. Interesting insight into the side effects of medication. People dont realise the importance of how meds although prescibed to make you feel better can in fact have a huge impact on quality of life. One of the reasons some people are failing ATOS medicals is because they fail to fully document meds and side effects

    • warriet says:

      very good point, Miss Ben E Fit, as I’ve said above, Seroquel is working for me so far as an anti-depressant but I strongly doubt that taking it makes me any more fit for work. How many employers would tolerate random start/finish hours or accommodate my need for a 2/3 hour nap at random times of the day? People who attend ATOS medicals perhaps downplay medication side effects, especially if they have become used to living around or in spite of them. My speech is not slurred but my gait appears to be that of a drunkard.
      Detailing side effects needs to be part of any medical check.

  5. David says:

    Another thought, will I inadvertently risk my benefit were the DWP to become aware that I can use a keyboard and thus fail the Nadine Dorries test?

  6. warriet says:

    testing from ibm

  7. Frances says:

    There are always two sides of the coin, as they say. Medication offers solutions but it comes with a price. Good luck on your meds journey! I hope that I could be helpful by citing this site on London counselling . They offer various counseling strategies to help us cope with our daily endeavors. Best of luck to you. 🙂

  8. Frances says:

    I am glad to be of help. Have a good week. 🙂

  9. Taking prescribe medication for any psychological disorder is a good thing. But, we must also consider the fact that each chemical remedies can cause effect to our body. I am not saying that it is totally bad but we have to consider somethings in life. I would recommend to consult a counselor for more options and therapies. Work with your problem in the better and healthier way.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s